Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 36, NWS Grand Rapids, MI

July 20, 2019Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2019, 1:24 AM EDT for Kent County, Ottawa County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2019, 1:24 AM EDT (05:24 UTC)
Expired
Jul 20, 2019, 2:15 AM EDT
In force
51 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 29 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2503 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:48 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 8:48 PM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
848 PM EDT Fri Jul 19 2019

LATEST UPDATE...
Mesoscale Discussion

.MESOSCALE DISCUSSION...
Issued at 848 PM EDT Fri Jul 19 2019

Convection continues along a convergent boundary from Kalamazoo
toward Detroit, though has only thus far presented a heavy
rain/lightning threat thanks to marginal shear. A low-end flooding
threat may materialize over southern Jackson county over the next
hour or so given antecedent conditions (e.g. heavy rain earlier
in the week from the remnants of Barry). Otherwise, we're not
overly concerned about that activity at the moment.

Our attention is turning toward the developing MCS across central
Wisconsin. The environment ahead of the system is more than
conducive for continued maintenance with the only real question
of where the core of the system--and hence severe weather threat--
will go. As a stationary supercell becomes ingested to the
northern end of the developing line, we expect a large bow to
emerge with an acceleration of storm motion over the next few
hours. By that point in time, an easterly track is preferred given
a plethora of "traditional" measures, such as strong capping
across central Wisconsin eastward (e.g. 700 mb temps pushing 15 C)
and westerly 500 mb flow. With this in mind, it appears the
southern edge of the system will brush US-10. However seemingly
unlikely, we would be remiss to ignore the possibility the system
continues southeast and impacts a larger portion of our area. But
again, the main threat zone appears to be US-10. Based on the
current storm motion with an anticipated increase in speed, the
threat appears to be from midnight (shoreline) to 5AM (central
Lower Michigan), give or take an hour.

Given the storm mode, damaging winds are the main concern. Should
the storms indeed turn into a bow, the winds could be fairly
serious at the apex. We'll also have to keep an eye on the heavy
rain threat (assuming an easterly motion) with perhaps a several
hour period of training thunderstorms in an environment with 2"+
PWATS.

The bottom line is that areas along/north of US-10 are at greatest
risk for damaging winds between the hours of 12 - 5 AM, with a
lesser threat for localized flooding.

&&

.SYNOPSIS...
Issued at 328 PM EDT Fri Jul 19 2019

- Severe threat across Southeast Lower Michigan this afternoon and
  across Northern Lower Michigan tonight

- Severe threat across Central Lower Michigan on Saturday

&&

.DISCUSSION...(This evening through next Friday)
Issued at 328 PM EDT Fri Jul 19 2019

The threat for strong to severe storms across our southeast
zones, where greater than 5000 j/kg of sfc based CAPE currently
exists, will continue into early evening, then subside with loss
of diurnal heating.

Heights are rising overnight as an upper ridge axis builds into
Lower Michigan and warm mid level temperatures are expected to
cap strong convection through Saturday morning. The synoptic
pattern tonight would indicate that any MCS moving out of northern
Wisconsin will track eastward and stay north of our northern
zones. Some of the CAMS turn the derecho in Wisconsin southeast
into our area. We will have to watch how this evolves.

A better indication for severe weather is on Saturday afternoon
and evening as heights fall and a cold front pushes south into the
very unstable and most air. This threat will continue through
Saturday night.

Rain and embedded thunder is expected Sunday as a sfc wave tracks
along the front then much cooler and drier for Monday and the rest
of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 753 PM EDT Fri Jul 19 2019

VFR conditions will prevail this evening with the exception of
isolated IFR in heavy downpours from BTl to JXN early this
evening. There is still uncertainty whether a line of severe
thunderstorms currently in Wisconsin will make it into central
Lower Michigan. The greatest chance of that will be from MKG to
GRR after 04Z.

Southwest winds around 10 knots overnight will continue through
tomorrow afternoon and will gust to 20 knots at times.
Thunderstorms may be arriving before 00Z Saturday especially
from MKG to GRR and LAN but were not included in this forecast.

&&

.MARINE...
Issued at 328 PM EDT Fri Jul 19 2019

No change to the Small Craft Advisory. Winds and waves will
subside this evening. There is a low chance for strong to severe
thunderstorm winds north of Pentwater by midnight. Areas of fog
are expected as winds decrease later tonight.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Excessive Heat Warning until 8 PM EDT Saturday for MIZ056>059-
     064>067-071>074.

     Heat Advisory until 8 PM EDT Saturday for MIZ037>040-043>046-
     050>052.

LM...None.
&&

MESOSCALE...Borchardt
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Jul 19, 9:22 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
922 PM EDT Fri Jul 19 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-202130-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
922 PM EDT Fri Jul 19 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Severe thunderstorms are possible along and north of the Interstate
96 corridor tonight. A line of thunderstorms is expected to progress
from Northern Wisconsin this evening into Lower Michigan tonight.
Northern and Central Lower Michigan are the most at risk for severe
weather, generally after midnight. The main threats will be damaging
winds, flooding rains and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms are possible Saturday afternoon and evening. The
main threats will be damaging winds and flooding rains.

High humidity and temperatures will continue through Saturday
afternoon with heat index temperatures over 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Saturday.

LMZ844>849-202130-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
922 PM EDT Fri Jul 19 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Severe storms are possible north of Grand Haven. The main threat
will be high winds. Storms will mainly occur after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms are possible on Saturday. The main threat will be
high winds.

DUKE

In the hours before

Special weather statement, Jul 20, 1:08 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
108 AM EDT Sat Jul 20 2019

MIZ039-040-045-046-051-052-056>059-200630-
Montcalm-Clinton-Isabella-Osceola-Gratiot-Ionia-Mecosta-Ottawa-Clare-
Kent-
108 AM EDT Sat Jul 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENT...OTTAWA...
GRATIOT...IONIA...ISABELLA...CLARE...CLINTON...OSCEOLA...MECOSTA AND
MONTCALM COUNTIES...

At 104 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Evart to near Newaygo to near
Muskegon. Movement was southeast at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Grand Rapids...        Holland...             Mount Pleasant...
Ionia...               Big Rapids...          Grand Haven...
Alma...                Greenville...          St. Johns...
Belding...             Portland...            Lowell...
Clare...               Ithaca...              Evart...
Stanton...             Wyoming...             Kentwood...
East Lansing...        Walker...

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4416 8461 4347 8461 4346 8437 4277 8436
      4277 8621 4312 8627 4312 8591 4320 8591
      4320 8579 4329 8579 4330 8556 4384 8556
      4417 8529
TIME...MOT...LOC 0504Z 303DEG 49KT 4413 8520 4360 8565 4325 8630

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:30 PM EDTSpecial Marine WarningGRR2 hr
Jul 19, 11:49 PM EDTSevere Thunderstorm WarningGRRMason56 min
Jul 20, 12:15 AM EDTSevere Thunderstorm WarningGRROceana60 min
Jul 20, 12:23 AM EDTSevere Thunderstorm WarningGRRLake46 min
Jul 20, 12:28 AM EDTSpecial Marine WarningGRR92 min
Jul 20, 12:39 AM EDTSevere Thunderstorm WarningGRRNewaygo66 min
Jul 20, 12:48 AM EDTSevere Thunderstorm WarningGRRMuskegon57 min
Jul 20, 1:08 AM EDTSpecial Weather StatementGRRClare, Clinton, Gratiot, Ionia, Isabella, Kent and 4 more82 min
Jul 20, 1:42 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry63 min
Jul 20, 1:45 AM EDTSevere Thunderstorm WarningGRRIonia60 min
Jul 20, 2:05 AM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Kalamazoo, Van Buren85 min
Jul 20, 2:21 AM EDTSpecial Marine WarningGRR54 min
Jul 20, 2:28 AM EDTSpecial Weather StatementGRRClinton, Ingham, Jackson92 min
Jul 20, 7:52 AM EDTSevere Thunderstorm WarningGRRLake, Osceola53 min
Jul 20, 8:58 AM EDTAreal Flood AdvisoryGRRLake, Mason2 hr
Jul 20, 10:54 AM EDTAreal Flood WarningGRRLake, Mason36 hr
Jul 20, 10:58 AM EDTSevere Thunderstorm WarningGRRMecosta, Newaygo47 min
Jul 20, 11:15 AM EDTAreal Flood AdvisoryGRRMecosta, Osceola23 hr
Jul 20, 12:58 PM EDTSpecial Marine WarningGRR92 min
Jul 20, 1:37 PM EDTSpecial Marine WarningGRR113 min
Jul 20, 1:45 PM EDTSevere Thunderstorm WarningGRRMason60 min
Jul 20, 2:07 PM EDTSevere Thunderstorm WarningGRROceana53 min
Jul 20, 2:08 PM EDTAreal Flood AdvisoryGRRNewaygo7 hr
Jul 20, 2:33 PM EDTSevere Thunderstorm WarningGRRMuskegon57 min
Jul 20, 2:34 PM EDTSpecial Marine WarningGRR56 min
Jul 20, 2:46 PM EDTSevere Thunderstorm WarningGRRNewaygo59 min
Jul 20, 3:11 PM EDTSevere Thunderstorm WarningGRROttawa49 min
Jul 20, 3:11 PM EDTSevere Thunderstorm WarningGRRLake, Mecosta, Osceola64 min
Jul 20, 3:15 PM EDTSpecial Marine WarningGRR60 min
Jul 20, 3:23 PM EDTSpecial Marine WarningGRR52 min
Jul 20, 4:13 PM EDTSpecial Marine WarningGRR92 min
Jul 20, 5:36 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more84 min
Jul 20, 5:54 PM EDTSpecial Marine WarningGRR111 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.